Experiment Concluded

“The best way to show that a stick is crooked is not to argue about it or to spend time denouncing it, but to lay a straight stick alongside it”

D.L. Moody.

How are you finding the year, so far? Here, in Suffolk, it’s been beautifully sunny, though the chill in the wind still lurks. As we emerge from the harshest lockdown restrictions, all eyes are on the weather, it seems; for so many of us are eager to get the long, warm evenings in the garden. I’m reminded that, even as we champ at the bit for all of the green foliage to return and for the heat of the warmer seasons to arrive; patience is the best policy.

A time of personal challenge.

My recent weeks have been tough. I have had to step back from a lot of communication as I recovered from a particularly challenging episode with a neurologist whom I had never seen before. The neurologist suggested that I am over medicated for the Parkinson’s Disease, which I actually hoped was correct. The last thing any of us want is to be on medication that causes long term neurological damage, while offering a short to medium term neurological benefit; as my medication does.

This neurologist is referring me to another, for she works with the elderly, end stage cohort of patients while I will next (within two years, I am told) be seen by a neurologist who works with younger people. As I approach fifty years of age, this year, I’m happy to be categorised in the ‘young’ grouping!

The experiment.

I decided to trial a medication reduction, to see whether the neurologist was correct. So, I reduced my main Parkinson’s medication (levodopa) by the one third each dose had increased by, over the past year. My Parkinson’s symptoms duly worsened and, having had a phone conversation with the neurologist following my appointment with her, she agreed that I should resume the extra one third of my medication.

What I did, however, was continue on the lower dose for a a while longer; just to test for myself what the effect would be. I had loved the idea of reducing the medication, for the longer term neurological damage concerns me, hugely. Frustratingly, the impact upon my sense of balance, my manual dexterity and so many other symptoms was wholly negative; for they continued to worsen. In fact, the twitching in my hands, particularly my right side (my first side affected by Parkinson’s) has not only worsened but has remained.

My learning.

So began the gradual titration back to my higher doses of medication. This has been surprisingly difficult. While the majority of my symptoms have eased, the medication changes have caused me the nausea that I experienced when I first started on them. I also have found the whole process of reducing, and of increasing, doses caused me much more fatigue; so much so that I had to cease use of my sleeping medication for I was starting to suffer from ‘sudden onset daytime sleepiness’. Ceasing the sleeping medication has resolved this.

As I adjust back to my higher dose of levodopa, the impact of the past several weeks has caused me to make tough decisions around pacing myself. I have produced less art. I put my French language studies on hold. I had already stopped learning piano, over winter. I had to work harder at singing practice because my voice started to weaken again. In pacing myself, I had to reduce the time spent online, communicating with family and friends. Communication is a particularly difficult thing when you are in the ‘off’ mode of Parkinson’s. A hidden symptom that people without Parkinson’s will be largely unaware of. I was at the point where a conversation by video call or typing messages would leave me wiped out and I would have to go and sleep straight after doing so. This then caused me to lose valuable hours in my day for achieving tasks.

I am emerging from this challenging experience. I am feeling more like my ‘normal’ self and I have coped with increasing the communication levels and with extra physical activity; in the form of gardening and completing some important and overdue tasks that have taken a lot of effort but which are important. I have even resumed my activity recently, on my personal Facebook profile, which I had reached a point of becoming too fatigued to use, for quite some months.

Parkinson’s and my use of personal social media.

Therein lies another difficulty; Facebook. When my symptoms overwhelm me, I will often withdraw from personal social media use but earlier this year I deactivated my Facebook account. I went back, more recently, and opened my account and found that I had to start from scratch; uploading my photos again and seeking to make contact with those who had been in my friends list. That has been challenging, for the cognitive impairment that Parkinson’s causes me can include memory and so I have forgotten who was on my friends list! Sorry folks!

The other aspect is that some people will feedback to me that I am ‘moaning’ or talking about Parkinson’s and illness too much and, when I don’t post about what I am going through, others feedback that my not sharing the hardships denies them the opportinity to know or understand when I am in difficulty; as I have been in the past couple of months. I err toward not posting much about the true level of difficulty this illness causes me. I would rather be judged as denying people access to information than as a moaner. lol It is sad that there is sometimes judgement at all, frankly, rather than simply acceptance, open-mindedness and explorative questioning.

Anyway, the purpose of this post is to share, for those who do not know, that my recent months have been incredibly difficult; winter hits my symptoms hard and then the process of testing whether I was, indeed, over-medicated took its toll. Thankfully, the exploration of this has led me to evidence that my medication levels were correct and, potentially, I may be under prescribed or may need alternative medication to support the efficacy of the levodopa. This will now sit with my next neurologist.

Meanwhile, the fact that I had waited almost two years for my neurology appointment suggests that the next one may be a long time coming. As ever, I will just keep re-assessing my symptoms and titrating my meds up or down accordingly, in small steps, as I have had to, without guidance, in the past couple of years.

As for my ‘usual;’ level of activity and engagement, I am pretty much back on track and so will continue to rebuild my communications and activities but I have learnt that I do need to structure in more recovery time. This has been a useful time for reflection and learning and I hope that, on my blog site, you will see an increase in my written posts, in particular. This had been one area that had reduced down, significantly.

Over to you.

Have you been through something similar, to my experience? Do you have to pace yourself for health reasons? Are your health issues adversely affected by winter? Have you had periods of time without medical support? Have you experienced the change of your lead medical practitioner? Have you ever reduced your medication to see what would happen (and please do not, without medical advice. My risks, are my own and I do not encourage others to do as I do). Does your health sometimes make communication difficult or exhausting? How have you coped with that? Do you take ‘time out’ from social media, due to health? What has that been like for you? Please do comment, below.

Well, the sun is shining and the warmer seasons have started. I hope you are enjoying as much outdoors time as possible and that we are all soon whinging about the heat! 🙂 I have resumed my French language studies now and I will resume piano practice over the next two weeks. Onwards and upwards.

(c) Deano Parsons. 2021.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s